I had a portacath inserted as I have rubbish veins. Unfortunately the Epirubicin leaked into the surrounding tissue (on the non cancerous breast) causing 3rd degree burns and necrosis, which means the death of tissue. I had a huge hole which did not respond to 4!! skin graphs. I have bad burn marks and a hidious scar now. It was a private hospital which administered the Epirubicin etc.
Like you, I feel very alone with this problem. Love plainAB
Yes I did start that thread about the line and I must admit I am very grateful for all of the positive comments. Everyone says I am such a positive person I don't know why I was throwing a wobbly about the line, think I have heard too much about infections etc and know if it is going to happen it wil probably happen to me the way this treatment is going!!
Anyway, just to end the week on a good note, apart from the line trauma, hair is on its way out and I have been rejected for any benefits!!!! Boy, could I do with a drink but the antibiotics don't finish until tonight!
Pigout, when I saw the plastics guy he said my hand looked far worse than it actually was. I get very cold hands so they often have a purplish tinge to the skin - this makes the blotchiness more noticeable. My other hand is a bit blotch as well with all the needles. Fingers crossed my last 2 Herceptin are OK because the last one started to tissue in my arm and they had to stop and find another vein. I really think all my veins have had enough now and it will be nice to go back to a life without needles as it's been about 16 months now.
Sorry to hear you've all had trouble with your veins.
Pigout - was it you that started the thread on undergoing chemo and having a line fitted? I've had 2 lines and it's really not a problem.
Suggest you read that thread.
Went to plastics yesterday and reckon antibiotics are doing the trick and gave me some cream to use, should now clear up but could take a long time, must admit not tht convinced just now!
Also went to onc yeserday, worst news yet as far as I'm concerned, there is no other way but to have the line in. I think I reacted worse to this news than I did when I was diagnosed. A patient kindly came in and showed me hers but think it made me worse!! I left not committing myself but know I would be stupid to refuse the chemo, and if it is the only way then I'll have to grit my teeth and get on with it. Will have to get it inserted next Thurs then chemo immedaely as I was due next Tues.
Wonder why we get all this extra sh**, is having to battle cancer not enough??!!
Hope your last couple of herceptin go OK, must be great to be near the end.
Don't worry too much about the Herceptin. On account of it not being a chemo drug they can use the side you have had surgery on; they can also go into other places they can't use for chemo like the forearm. My oncs will only give people a line if there really is no other alternative.
After the blistering dried up my hand went all scabby and flaky. The plastic surgeon said I was very lucky not to have extravisation (sp?) It looks a bit blotchy when my hands are cold, but I find a good intensive hand cream is fine. I'm currently using a Boots brand one which is a real cheapy at Â£1.40, but it's very bit as good as the 4 quid tubes.
Thanks for the stories Cherub and Debra, it makes mine look quite minor in comparison! M only worry is that they are not actually treating my hand at all, just the antibiotics. I go back to the plastics dept tomorrow and have requested to see my onc in the afternoon so will let you know the outcome. At the moment it is looking all flaky.
Like u Cherub my veins are very small and delicate (they laughed when I said why couldn't I have small delicate feet or ears instead, I'm 5'8" and big boned). I am worried they will not hold up if this is the outcome after one chemo as I also have the years herceptin to face. I opted for the Tact2 trial but feel I might come out of it as this involves a further 6 injections which I wouldn't need to have on standard treatment. Oh the joys of joining the BC club!!
Deal Val,I had something similar but it occurred during chemo,my hand swelled up,chemo had leaked from vein into tissue on hand....it was like a madhouse in the hospital as it can be very bad....ie skin grafts needed etc a burn came on my hand....was given a special liquid to take home and put on i think 4 times a day....cant remember what it was called it was a clear waterlooking medicine ,had to drip it on my hand via a needle,(from up above and let it splat on the burn....wasnt put in hand)it stunk like garlic and was horrible but it meant i didnt need plastic surgery/skin draft....still have big scar on hand....mine was called extravasation from what i recall.... i am fine now thank goodness....best of luck with your treatment.,I had 6 x FEC my burn came on the third,what rotten luck you have had,so hope rest will be fine for you ......will keep fingers crossed for you ..best wishes Debrax
I had a massive burn with my very last chemo (Taxotere) and was in hospital for a week with this at the end of last June. I was on intravenous antibiotics and a huge dose of steroids as my hand swelled up to twice normal size and the blisters kept filling up as soon as they burst. The doctors sent a sample to grow a culture as they had to rule out the possibility of infection or cellulitis. I don't have very good veins and they took a huge hammering with all the chemo; in my case the last chemo went into the vein between my knuckles but it caused the vein in the middle of the back of my hand to puncture. The oncs and other staff were surprised I had no discomfort at the time and my hand was so horrible it had to be photographed. Someone has written a paper on it I believe. It looked like something from a sci fi movie ad the blisters were migrating beyond my wrist when I was admitted. They were the size of garden slugs. My current onc specialises in skin conditions related to chemo and he came through from the hospital he's based at 3 times to keep a check on it.
I saw a plastic surgeon 2 days after being discharged from hospital and luckily there was no dead tissue, so it was covered with barrier cream and a cotton bandage every day until it healed. It's a little bit blotchy at times but pretty much OK now. It was no reflection on the ability of the staff treating me, it was merely that my veins were packing up. I get Herceptin on the side where I've had my node clearance as they can't use the bad side at the moment. I've had no real problems, but my veins are getting fed up on that sode now - thankfully only 2 treatments to go now.
After weeks of building myself up to my first chemo session (epirubicin) I thought I had got away scott free, no sickness or tiredness, have led my normal life for 2 weeks. Unfortunately last Thursday, 9 days after chemo, a rash that had appeared on my hand broke out into what could only be described as a burn. I was referred to the plastics dept of another hospital and am now on antibiotics with the threat of a skin graft in the future.
The staff in the oncology department did not know how to deal with me, which instilled me full of confidence (not) so it is obviously not a common problem.
Has anyone else had a similar problem, if so how was it dealt with and how is the hand now?
Hope to hear of at least ONE other person so I know I am not an alien!!
BTW, would anyone else's husband take them to see the Bucket List a week after their first chemo?? lol